Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 50, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 17, 2004, 12:52 PM EDT for Horry County, South Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2004, 12:52 PM EDT (16:52 UTC)
- Expired
- Jul 17, 2004, 1:45 PM EDT
- In force
- 53 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Horry County, SC
The radar
The Wilmington radar (KLTX), 40 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 4.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1715 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 171652 SVRILM SCC051-171745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 1250 PM EDT SAT JUL 17 2004 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HORRY COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 145 PM EDT * AT 1249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR NIXONVILLE...OR 13 MILES EAST OF CONWAY...AND MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LONGS AROUND 115 PM... LITTLE RIVER AROUND 120 PM... MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA...INCLUDING CONWAY. DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH ANY OF THESE THUNDERSTORMS. IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3387 7898 3375 7882 3387 7861 3412 7887 $$ RAS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 9:50 AM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 17, 9:50 AM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 950 AM EDT SAT JUL 17 2004 .SHORT TERM (THIS AFTERNOON)... INSTABILITY AND PRECIPITABLE WATER WILL INCREASE DURING THE DAY... HOWEVER EXPECT SOME WARMING ALOFT AS A POCKET OF -12C AIR PROGRESSES ACROSS THE REGION FOLLOWED BY 500MB TEMPERATURES IN THE -7 TO -9C RANGE. DIFFUSE BOUNDARY JUST NORTH OF THE FORECAST AREA AND DEWPOINTS HAVE REBOUNDED INTO THE 70S. GOOD CHANCE POPS LOOK REASONABLE THIS AFTERNOON...HIGHEST ACROSS THE SOUTHERN ZONES. EXPECT AN ACTIVE SEA BREEZE ALONG WITH SMALL SCALE CONVECTIVE BOUNDARY INTERACTIONS TO BE THE PRIMARY LOW LEVEL MECHANISMS. OVERALL THE FORECAST IS IN GOOD SHAPE WITH NO UPDATE REQUIRED. && .MARINE... WEAK WARM FRONT OVER THE EASTERN CAROLINAS CONTINUES TO LIFT NORTH...BUT STILL SOME BAGGINESS NOTED IN THE PRESSURE PATTERN ACROSS SC. THIS FEATURE EXTENDS FAR ENOUGH INTO THE COASTAL WATERS TO KEEP WINDS IN THE 10 KT RANGE INITIALLY...BUT EXPECT GRADIENT TO TIGHTEN UP THIS AFTERNOON AS LOW PRESSURE GETS ORGANIZED OVER THE DEEP SOUTH. WILL WORK A LITTLE MORE DETAIL INTO FIRST PERIOD WIND FORECAST. SEAS STILL 4 FT AT 41013...BUT 2-3 FT LOOKS ACCEPTABLE IN THE COASTAL WATERS. OTHERWISE NO MAJOR CHANGES. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...NONE. && .ILM FORECAST TEAM... PUBLIC: PFAFF MARINE: RAS
Hazardous weather outlook, Jul 17, 10:55 AM EDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WILMINGTON NC 1055 AM EDT SAT JUL 17 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-181000- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- 1055 AM EDT SAT JUL 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY THERE IS A MODERATE RISK FOR RIP CURRENTS THROUGH THE AFTERNOON FROM SOUTH AND SOUTHEAST FACING BEACHES FROM BALD HEAD ISLAND TO SURFSIDE BEACH. THE RIP CURRENTS WILL BE STRONGEST A COUPLE HOURS EITHER SIDE OF LOW TIDE WHICH OCCURS 215 PM EDT. A WARM FRONT MOVING ACROSS THE REGION THIS AFTERNOON WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS. SEVERE WEATHER IS NOT ANTICIPATED TO BECOME WIDESPREAD AT THIS TIME BUT ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ACROSS THE PEE DEE REGION. THE MAIN THREAT FROM THESE STORMS WOULD BE WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SRP
In the hours before
Special weather statement, Jul 17, 12:22 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1222 PM EDT SAT JUL 17 2004 SCZ033-034-046-171800- GEORGETOWN-HORRY-MARION- 1222 PM EDT SAT JUL 17 2004 ...STRONG THUNDERSTORMS TO PRODUCE GUSTY WINDS... THROUGH 2 PM...SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE SLOWLY NORTH ACROSS HORRY AND GEORGETOWN COUNTIES. THE STRONGEST STORM IN NORTHERN GEORGETOWN COUNTY...WILL PRODUCE WIND GUSTS AT LEAST 40 MPH AS IT MOVES INTO OUTLAND...YAUHANNAH...AND THE BRITTON NECK AREA. ANY OF THE STORMS IN GEORGETOWN AND HORRY COUNTIES WILL PRODUCE HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND GUSTY WINDS. RAS
Special weather statement, Jul 17, 12:46 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1246 PM EDT SAT JUL 17 2004 NCZ100-SCZ034-171745- BRUNSWICK-HORRY- 1246 PM EDT SAT JUL 17 2004 ...THUNDERSTORMS APPROACHING PORTIONS OF THE BRUNSWICK AND HORRY COUNTY COAST... AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER THE ADJACENT COASTAL WATERS OF HORRY AND BRUNSWICK COUNTIES. THE GUST FRONT FROM THESE THUNDERSTORMS IS EXPECTED TO MOVE ONSHORE BETWEEN NORTH MYRTLE BEACH AND HOLDEN BEACH BY 1 PM EDT. SOUTHERLY WIND GUSTS ARE EXPECTED TO EXCEED 35 MPH ALONG AND BEHIND THE THUNDERSTORM GUST FRONT AS IT MOVES ONSHORE. THE STRONG WINDS ASSOCIATED WITH THE GUST FRONT WILL SUBSIDE THROUGH 145 PM EDT. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP AND AFFECT THE AREA THROUGH THE REMAINDER OF THE AFTERNOON. TAKE PRECAUTIONS TO SECURE LOOSE OBJECTS FROM GUSTY WIND. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:15 PM EDT | Special Marine Warning | ILM | 60 min | |
| Jul 17, 2:23 PM EDT | Special Marine Warning | ILM | 52 min | |
| Jul 17, 2:51 PM EDT | Special Marine Warning | ILM | 69 min | |
| Jul 17, 2:51 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 54 min |
| Jul 17, 3:29 PM EDT | Tornado Warning | ILM | Georgetown | 31 min |
| Jul 17, 4:27 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 33 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.